Topic: foot & hand syndrome from Xeloda - suggestions?

I recently started my second two-week course of taking Xeloda. I experienced several common side effects during my first "rest" week - most of which are under control. What's really aggravating me is extreme tenderness on the soles of my feet. I'm keeping them well moisturized so I've had no cracking or peeling. When I walk it feels like the soles are sunburned.

Any suggestions on reducing the tenderness? I'm trying to minimize OTC oral meds that I take but maybe some type of painkiller is necessary.  Also, If you've had a similar experience with Xeloda does the tenderness last as long as you take the meds or does it eventually dissipate?

I look forward to your input,

Tenderfoot Tom

Re: foot & hand syndrome from Xeloda - suggestions?

Hi,
This is for information purposes only,seek doctor advice BEFORE any changes of your current treatment plan.

The "hand and foot syndrome" you mentioned  has been reported in roughly 45-57% of patients who is on Xeloda.(package insert of Xeloda)

If I may suggested ,make an appointment to  see your oncologist to determine the severity of the problem(there are four grades of severity of this side effect;and the treatment will be different depend on the grade of severity.)
This side effect of the Xeloda is very common ;it may occur as early as 2 weeks after treatment begins. sometimes it may require dose reduction if the problem is severe enough and that is why you need to talk to the oncologist about it.

Modification of normal activities of daily living to reduce friction and heat exposure ;keep palms and hands and sole of feet using emollients such as Aveeno or Lubriderm; OTC medications to relieve pain,rash and other symptoms(ask the pharmacists for their recommentions ).
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: foot & hand syndrome from Xeloda - suggestions?

Tom....peripheral neuropathy, as Percy mentioned, ranges from uncomfortable to really bothersome and beyond.  Therefore, I agree with Percy in that you want to bring the symptoms to the attention of your treating physician.   It also has been a discussed issue on this site.  The google function, top right, will allow you to retrieve some previous discussiions.  In the meantime please, protect your hands with gloves as much as possible. 
Good luck and all my best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: foot & hand syndrome from Xeloda - suggestions?

Tom: there are two different kind of problems with sensitivity to hand and feet. 

Nervous System Changes (Neuropathy)

Sometimes cancer treatment can cause damage to your nervous system. This is called neuropathy (new-RAH-path-ee), or problems with nerve function. Sometimes these symptoms can be made worse by other conditions, such as diabetes, kidney failure, alcoholism, and malnutrition. Most people first notice symptoms in their hands or feet, usually starting with their fingertips and toes. Sometimes, the tingling and pain move up the fingers to the hands or from the toes to the feet.

Common symptoms include tingling, burning, weakness, or numbness in your hands or feet; sudden, sharp, stabbing, or electric shock pain sensations; loss of sensation of touch; loss of balance or difficulty walking; clumsiness; trouble picking up objects or buttoning clothes; hearing loss; jaw pain; constipation; and being more - or less - sensitive to heat and cold.

Symptoms can start when you begin chemotherapy or after treatment. If they do, tell your health care team right away. Symptoms can improve over time, but it may take up to a year or more.


Treatments include medications, topical creams, and pain patches.
Other approaches include acupuncture, physical therapy, and exercise.
Managing Nervous System Changes

Be careful when handling knives, scissors, and other sharp objects.
Avoid falling. Walk slowly, hold onto handrails, and put no-slip bath mats in your tub or shower. Remove area rugs or cords you could trip over. Steady yourself when you walk by using a cane or other device.
Wear tennis shoes or other footwear with rubber soles.
Use a thermometer and gloves instead of your bare hand. These can help you avoid being burned when checking water temperature. If possible, lower the temperature setting on your hot water heater.
Allow yourself time to rest.
Copied from NCI website.


The other is:
Hand-Foot Syndrome (Palmar-Plantar Erythrodysesthesia;  PPE)
which can occur with several types of chemotherapy or biologic therapy drugs used to treat cancer. (Capecitabine (Xeloda

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER